Can you give dogs paracetamol?
Dog owners should never give human medications to their dogs, including paracetamol, even if their dog is in pain. Every dog is unique and needs a check-up to determine the safest drugs to use. Your vet will consider factors like your dog’s size, age, and health to prescribe the right medication and the right dosage. Many medications, including paracetamol(also known as acetaminophen), can have side effects and may interact with other drugs or worsen underlying conditions like liver or kidney disease. They can also mask injuries requiring treatment.
- Never give dogs human painkillers like paracetamol — it's toxic and can cause serious health issues
- Immediate vet care is needed if a dog ingests paracetamol, with symptoms like vomiting and liver damage
- Research shows high doses of paracetamol can harm dogs, causing liver, kidney, and blood issues
- Always consult a vet for dog-safe pain management to ensure your pet's health and safety
There's been a big increase in people searching online about giving dogs paracetamol, possibly to save on vet bills. However, this is risky as common human painkillers can be highly toxic to pets and can cause severe liver damage and red blood cell problems. Using home remedies might lead to higher vet bills or even the loss of your pet.
Paracetamol is an over-the-counter medication found in nearly every household in the UK and is widely used for pain relief and fever reduction. Numerous human medications in different formulations contain paracetamol.
Paracetamol is a highly effective pain reliever, particularly for the brain and spine, and is also safer for the stomach than some other painkillers. In addition, paracetamol does not interfere with blood clotting.
There is a veterinary formulation of paracetamol, which is licensed to be used in dogs as a pain reliever for certain conditions. Paracetamol should never be given to cats, as it is highly toxic to them.
In dogs, paracetamol poisoning is usually the result of at-home medicating by the owner or accidental ingestion by the dog — particularly puppies. The toxic dose in dogs is around 50 to 100 mg per kg (check our article on dog weights to see how heavy your dog is likely to be).
If you suspect your dog has ingested paracetamol, remove it from their surroundings, keep the packaging aside to show to your vet later, and contact your vet straight away. Even if your dog has only eaten a small amount, it is always best to contact your vet, who can advise you on whether the amount is likely to be problematic. This will vary between dogs, due to differences in weight, age and other factors, so it’s always best to seek advice.
When humans take paracetamol, their liver breaks it down and removes it safely from the body. But, if dogs take too much paracetamol, it can affect their liver and blood cells. The symptoms of paracetamol poisoning can start showing up in dogs within two to 12 hours of ingestion.
In dogs, those symptoms may include:
- Loss of appetite
- Stomach pain
- Vomiting (which can be delayed)
- Vomiting blood
- Black, tarry stools
- Yellowing of the skin and eyes (jaundice)
Other possible symptoms can include:
- Blue colouration of gums or skin (cyanosis)
- Difficulty breathing
- Fast heart rate
- Very rapid breathing
- Swelling of the face, neck, chest, and limbs
- Dark brown urine
Recognising the dangers: blueish gums in dogs, known as cyanosis, is a sign of paracetamol poisoning ©fregis.com
If it’s been less than an hour since your dog ingested paracetamol, your vet is likely to make them sick. They may also prescribe activated charcoal (5 ml/kg orally) to help remove toxins from their body. They may recommend medication to prevent vomiting and protect the stomach lining and intravenous fluid therapy.
Your vet will likely do some blood tests to check how badly your dog has been affected. More severe cases may require specific medication to reduce the toxic effect of the paracetamol, blood transfusions, and oxygen therapy, depending on the severity.
What’s the prognosis for dogs poisoned by paracetamol?
If your dog swallows a dangerous amount of paracetamol, the chances of survival depend on how much they’ve ingested and how quickly they receive treatment. Dogs can be left with lasting organ damage from paracetamol ingestion. In severe cases, if your dog doesn't get veterinary help quickly, they can become unconscious and die within 1-2 days. If they survive the first three days, they're far more likely to recover.
Will my dog require overnight treatment and monitoring?
If your dog develops severe anaemia or liver damage due to paracetamol toxicity, it’s likely your vet will want to monitor them overnight. The vet will conduct blood tests to determine the extent of the anaemia and provide suitable treatment. To help your dog recover, it may be given fluids via a drip to flush out the paracetamol from its system, a blood transfusion if the anaemia is severe, and oxygen therapy if it has difficulty breathing.
How to prevent dogs from overdosing on paracetamol?
Keep all medicines in a safe place where pets can't access them. If your vet prescribes veterinary-formulated paracetamol, make sure you follow their instructions closely and give it exactly as directed.
Any studies on paracetamol in dogs?
One study into paracetamol toxicosis in dogs involved 17 healthy young dogs to examine how they reacted to different doses of paracetamol. The dogs were divided into groups — one with no treatment, one given a high but safe dose, and another given a toxic dose. Over 10 days, they found that even at high safe doses, paracetamol caused changes in the dogs' livers and kidneys and led to blood-related issues like anaemia. The dogs given toxic doses showed more severe changes. The study concluded that paracetamol should be used carefully and only for short periods in dogs, as it can be harmful even at doses usually considered safe.
Another paper entitled Acetaminophen Intoxication in a Dog highlighted the case of a five-year-old dog who got sick with vomiting and diarrhoea after visiting a park. Tests showed high levels of a substance in the blood that indicated liver and blood cell damage. The dog's health continued to decline. Despite treatment, the situation was too severe, and the dog was put to sleep. An examination after death confirmed serious damage to the liver and other organs due to paracetamol poisoning. The authors said the case shows how dangerous this painkiller can be for dogs, causing severe health issues and highlighting the importance of quick treatment in such cases.
Meanwhile, a 2023 study into perceptions and use of paracetamol in dogs among vets in the UK found that vets extensively use paracetamol, mainly for pain management. The prevailing view among vets is that paracetamol poses a low risk of side effects, which are generally mild if they occur. Over the last decade, perception has shifted, with many vets now regarding paracetamol as safer and more effective for reducing pain and fever reduction than previously believed.
Need more advice on the question of can you give dogs paracetamol?
If you need further advice about paracetamol, get in touch with your vet – they’ll always be happy to help. Remember, human medications like paracetamol can have serious, even life-threatening, effects on dogs, and only a vet can safely prescribe the correct medication and dosage.